Related Experiment Video
Updated: Oct 28, 2026

A Rat Model of Mild Intrauterine Hypoperfusion with Microcoil Stenosis
Published on: January 7, 2018
Long-term consequences in RAS blocker-induced fetopathy with multiorgan impairments
Hiroshi Komatsu1,2, Tomohiko Imai3, Satoru Oya4,5
1Department of Pediatrics, St. Joseph Medical and Welfare Center for Children, 6-1 Kitano Higashikoubai-Cho, Kita-Ku, Kyoto, 603-8324, Japan. hi_coma23519@ybb.ne.jp.
Abstract:
Although the fetal toxicity of maternal exposure to renin-angiotensin system (RAS) blockers has been well documented, long-term complications have not been fully reported. Here, we report a case of RAS blocker-induced fetopathy followed up over a 10-year period. The patient required cranioplasty at 1 year of age, at which time hypertrophy of the right frontal lobe was noted. She exhibited persistent mild developmental delay during her growth, with a developmental quotient of 51 at 8 years 9 months of age. Severe short stature of around - 3 SD has shown no improvement. She developed severe polyuria leading to hypernatremia during the cranioplasty and an episode of gastroenteritis at 2 years of age. Evaluation of water, sodium, urine osmolality, serum arginine vasopressin (AVP), and urinary cyclic AMP demonstrated that sodium reabsorption from the proximal tubule to the loop of Henle was preserved, whereas water reabsorption in the collecting duct (CD) was impaired, attributable to impaired aquaporin-2 in CD principal cells. At 10 years of age, a kidney biopsy was performed due to the onset of proteinuria. The biopsy revealed chronic focal tubulointerstitial injury, markedly hypertrophied remnant glomeruli with segmental sclerosis and intimal and medial thickening of the interlobular arteries. Enalapril was administered, which successfully reduced the proteinuria. This condition exerts long-term effects on multiple organs, highlighting the crucial need for long-term follow-up.
Related Concept Videos
Teratogenicity
Rheumatic Heart Disease I: Introduction
